Meperidine (Demerol) Overdose | Symptoms, Risk Factors, & Treatment
Demerol is a Schedule II controlled substance in the United States. Its health risks are well-known, but it still contributes to the thousands of overdose deaths that happen in the United States every year.
Knowing the signs of opioid overdose can be life-saving for you or a loved one.
Meperidine Overdose Symptoms
Meperidine overdose can cause many serious side effects, including:
- severe respiratory depression (slowed breathing)
- pulmonary edema (fluid in the lungs)
- severe drowsiness or unconsciousness
- clammy skin
- hypotension (low blood pressure)
- circulatory shock
- bradycardia (slowed heart rate)
- cardiac arrest
Like other forms of opioid overdose, these effects can be life-threatening. In 2019, over 36,000 overdose deaths in the United States were due to synthetic opioids. This includes meperidine as well as other painkillers like fentanyl.
Meperidine is broken down into normeperidine by the body. This metabolite can also build up over time and cause toxic reactions. Normeperidine toxicity can cause:
- dilated pupils
Normeperidine toxicity is more likely if meperidine is a target of drug abuse or if you have pre-existing kidney problems.
Pharmacokinetics Of An Opioid Overdose
Opioid toxicity in the central nervous system usually leads to an opioid overdose. Once taken, meperidine travels through the bloodstream to the brain and spinal cord. There, it binds to mu-opioid receptors in the brain and spinal cord, which tell the body to produce effects of sedation.
Too much meperidine in the system can cause severe versions of these effects. The exact amount needed to cause a toxic reaction depends on many factors.
Toxicity in the nervous system can lead to cascading effects in other parts of the body. This is why your lungs, heart, and other vital organs can fail after an opioid overdose.
Risk Factors Of A Demerol Overdose
Taking high amounts of Demerol at once can often lead to an overdose. Other factors that do not involve the dose of Demerol can also affect your chances of an overdose.
Concomitant use of Demerol with certain substances (taking them together) can create dangerous drug interactions, including additive effects. You may be at an increased risk of an overdose by taking these substances together, which is also called polysubstance abuse.
Benzodiazepines are among the most well-known CNS depressants that can contribute to an opioid overdose. Physicians usually know to avoid prescribing benzodiazepines and opioids together.
Other substances that can cause overdose-like effects and adverse reactions with Demerol include:
- muscle relaxants
- other opioid analgesics
- monoamine oxidase inhibitors (MAOIs)
Demerol is contraindicated, or not recommended for use, with patients in high-risk groups. This includes patients with preexisting health problems, patients who are taking other prescription drugs, and patients in certain age groups.
Demerol may be contraindicated in:
- pediatric patients (especially infants and young children)
- geriatric patients (older than 65)
- people with hepatic (liver) or renal (kidney) problems
Patients in these groups who take meperidine may be at higher risks of overdose and overdose-like symptoms. If there are no other treatments for chronic pain available, low meperidine dosings may be given and carefully monitored.
Tolerance, Physical Dependence, & Withdrawal Syndrome
Taking opioids long-term can lead to tolerance, where you need more of the drug to feel the same effects. Taking high doses may not feel any riskier when you are tolerant to opioids, but it can put you at higher risk for an overdose.
Another risk of long-term use is physical dependence, where your body becomes used to working with meperidine in your system. Physical dependence can lead to higher doses over time, as well as withdrawal after abrupt discontinuation of meperidine.
If you experience opioid withdrawal symptoms, you may be tempted to relapse to escape the pain and discomfort. Taking opioids again after withdrawing may cause an overdose.
Opioid Overdose Treatment
Immediate medical help could save your life during an opioid overdose. First responders usually focus on managing respiratory and cardiovascular issues before professional help arrives.
Naloxone can also be given on-site to someone suffering from an overdose. It is available in an injectable solution and nasal spray. Naloxone reverses the effects of opioids and restores breathing.
In some states, naloxone can be given without medical training. Talk to your healthcare provider to find out if this applies where you live.
Long-Term Treatment Plans
Long-term use and high doses are often linked to opioid overdoses. A dedicated opiate recovery program may involve approaching opioid use from a mental health standpoint, while slowly weaning you off the drug.
Opioids usually aren’t recommended for long-term use. Other ways to treat your chronic pain, acute pain, or severe pain may be recommended as a part of your treatment program.
Long-term opioid treatment can help you recover from an overdose, or even stop an overdose before it happens. To find the best treatments available to you, please contact us today.
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
Our friendly support team is here to chat 24/7. Opt out any time.